Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 18, 2003, 5:17 PM MDT for Natrona County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 5:17 PM MDT (23:17 UTC)
- Expired
- Jul 18, 2003, 6:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 164 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817 WUUS55 KRIW 182317 SVRRIW WYC025-190000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 516 PM MDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NATRONA COUNTY IN CENTRAL WYOMING * UNTIL 600 PM MDT * AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MILLS...OR ABOUT 13 MILES NORTHWEST OF CASPER...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES WEST OF MILLS AROUND 530 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 MILES AN HOUR. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER NOW IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4300 10644 4296 10668 4255 10659 4260 10627 $$ SKRBAC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:30 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 1:30 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 130 PM MDT FRI JUL 18 2003 .TONIGHT THROUGH MONDAY NIGHT... HIGHER LOW LEVEL RH HAS ARRIVED ON EASTERLY FLOW FOR MOST LOCATIONS. GOOD UPPER LEVEL SUBTROPICAL MOISTURE PLUME WRAPPING AROUND UPPER HIGH ACROSS CO. PWATS IN CENTRAL AND EAST APPROACHING 1 INCH. INSTABILITY CONTINUES TO INCREASE WITH HEATING AND SCATTERED TSRA ON GOING. HAVE INCREASED POPS MOST AREAS FOR EVENING CONVECTION AND LINGERED ISOLATED ALL NIGHT AS ACTIVITY HAS PERSISTED LAST 2 NIGHTS INTO OVERNIGHT HOURS. POTENTIAL HAS INCREASED FOR MEASUREABLE PRECIP. NOT A LOT OF CHANGE FOR WEEKEND AS UPPER HIGH REMAINS ANCHORED NEAR 4-CORNERS AREA AND DISTURBANCES RIDING OVER TOP OF RIDGE INTO WY. HAVE CONTINUED TREND OF MAINLY LATE DAY THUNDERSTORMS. HAVE TRENDED MAX TEMPS DOWN SLIGHTLY GIVEN MORE MOISTURE/CLOUDS/PRECIP. .TUESDAY THROUGH FRIDAY... UPPER HIGH REMAINS ANCHORED ACROSS THE SOUTHWEST US THROUGH EXTENDED PERIOD. SYSTEMS TOPPING RIDGE TO THE NORTH WILL NEED TO BE MONITORED FOR EHANCED CONVECTION AT TIMES. WOULD ANTICIPATE MOST OF ACTIVITY REMAINING EAST OF AREA...SO POPS NOT WORTH MENTION AT THIS POINT. WILL MAINTAIN DRY AND HOT FORECAST. .RIW...NONE. FRIEDERS
Hazardous weather outlook, Jul 18, 5:27 AM MDT, 11 hours 50 minutes before
WYZ001>020-022>030-191300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 527 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:43 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 62 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.